Related Topics: News, Osteoporosis

Warning If You Have A Stomach Ulcer and Are Worried About Osteoporosis

A review of studies reported elevated fracture risk at the hip, wrist, and spine among users of PPI drugs.

AnnA Rushton

The Food and Drug Administration (FDA) in the USA has just issued a warning that will be of interest to anyone concerned about osteoporosis and who also suffers from stomach ulcers – or from the Helicobacter pylori (H. pylori) infection which is thought to be one of the main causes of recurring stomach ulcers.

The FDA are concerned about a class of drugs called proton pump inhibitors (PPIs) which it is believed may increase the risk of fractures of the hip, wrist and spine with high-dose or long-term use.  PPI’s are drugs that work on the cells that line the stomach to reduce the production of acid. The stomach produces acid to help break down food so it is easier to digest but, in certain circumstances, this acid can irritate the lining of your stomach and duodenum (the upper part of your small intestine), causing indigestion and even ulcers.

Proton pump inhibitors work by completely blocking the production of stomach acid by shutting down a system in the stomach known as the proton pump.

Common PPI’s include: esomeprazole, lansoprazole, omeprazole, pantoprazole and rabeprazole, and come in various different brand names available as both prescription and over-the-counter medicines .  The FDA, in addition to enforcing a change of labelling to inform of the dangers, are also considering whether a lower dose or shorter duration of therapy would be adequate when prescribing proton pump inhibitors.

The warning came after a review of studies reported elevated fracture risk at the hip, wrist, and spine among a group that were mainly aged 50 and older.  The study suggested the greatest risk is in this age group and particularly for those who have used the drugs for at least a year or who had been taking very high prescribed doses.  Many over-the-counter PPIs are indicated for only short term use of 14 days but the FDA said these labels were also being revised as a precaution.

If you are concerned about osteoporosis and are regularly taking any such drugs, whether prescribed or over-the-counter, it would be sensible to discuss it with your doctor in the light of this new information.  The FDA are not suggesting any changes are needed for women who already have osteoporosis, but it would make a lot of sense to tackle any stomach ulcers with a more gentle regime than these PPI drugs if possible.

  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -
  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -

Please feel free to discuss this article in the comments section below, but note that the author cannot respond to queries made there.
No Comments
Sorted by:  Date | Recommended
 
Leave a comment
(your email address will not be displayed)
Home
News
Features
Opinion
Advice
About Us
Contact Us
The Team
Links
Terms of Use
www.bio-hormone-health.com  © 2018
Learn more about Serenity Natural Progesterone Cream Learn more about Serenity Natural Progesterone Cream